Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 6:17 PM MDT for 6 counties in North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 20, 2017, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Sioux County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:30 PM MDT | TSTM WND GST 60 | New Leipzig, ND | SPOTTER ESTIMATED A BRIEF EPISODE OF AT LEAST 60 MPH WINDS WITH THE LEADING EDGE OF THE STORM. TIME ESTIMATED FROM RADAR. |
| Jul 20, 6:35 PM MDT | TSTM WND DMG | Elgin, ND | SHINGLES FROM NEARLY A QUARTER OF A HOUSE ROOF WERE TORN OFF AND TOOK SOME OF THE PLYWOOD WITH THEM. BRANCHES DOWN ALL OVER TOWN. PICTURE RELAYED VIA EMAIL AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
964
WUUS53 KBIS 210017
SVRBIS
NDC001-037-041-059-085-089-210115-
/O.NEW.KBIS.SV.W.0083.170721T0017Z-170721T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
717 PM CDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Sioux County in south central North Dakota...
Eastern Hettinger County in southwestern North Dakota...
Central Morton County in south central North Dakota...
Southeastern Stark County in southwestern North Dakota...
Grant County in south central North Dakota...
Southeastern Adams County in southwestern North Dakota...
* Until 815 PM CDT/715 PM MDT/
* At 716 PM CDT/616 PM MDT/, severe thunderstorms were located along
a line extending from 17 miles west of Heart Butte Dam to 8 miles
east of Mott to 5 miles southwest of Hettinger, moving east at 55
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hettinger, Elgin, Carson, Flasher, New Leipzig, Almont, Haynes,
Heart Butte Dam, St. Anthony, Shields, Burt, Lark, Raleigh, Leith,
Heil, Breien, Bentley, St. Gertrude and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10287 4634 10222 4671 10222 4673 10089
4630 10080 4595 10151
TIME...MOT...LOC 0016Z 271DEG 47KT 4662 10218 4634 10217 4597 10273
HAIL...1.00IN
WIND...70MPH
$$
VINING2 follow-up statements
331
WWUS53 KBIS 210046
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
746 PM CDT THU JUL 20 2017
NDC041-089-210055-
/O.CAN.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Hettinger ND-Stark ND-
746 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER AND
SOUTHEASTERN STARK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central and southwestern North Dakota.
LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
4630 10080 4595 10151
TIME...MOT...LOC 0045Z 269DEG 46KT 4661 10179 4633 10171 4597 10203
$$
NDC001-037-059-085-210115-
/O.CON.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Sioux ND-Morton ND-Grant ND-Adams ND-
746 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR CENTRAL SIOUX...CENTRAL MORTON...GRANT AND
SOUTHEASTERN ADAMS COUNTIES...
At 745 PM CDT/645 PM MDT/, severe thunderstorms were located along a
line extending from Heart Butte Dam to 8 miles southeast of Elgin to
near Thunder Hawk, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elgin, Carson, Flasher, New Leipzig, Haynes, Heart Butte Dam, St.
Anthony, Shields, Lark, Raleigh, Leith, Heil, Breien, St. Gertrude
and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
4630 10080 4595 10151
TIME...MOT...LOC 0045Z 269DEG 46KT 4661 10179 4633 10171 4597 10203
HAIL...1.00IN
WIND...60MPH
$$
VINING336
WWUS53 KBIS 210112
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
812 PM CDT THU JUL 20 2017
NDC001-037-059-085-210121-
/O.EXP.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Sioux ND-Morton ND-Grant ND-Adams ND-
812 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX...CENTRAL
MORTON...GRANT AND SOUTHEASTERN ADAMS COUNTIES WILL EXPIRE AT 815 PM
CDT/715 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central and southwestern North Dakota.
LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
4630 10080 4595 10151
TIME...MOT...LOC 0111Z 271DEG 47KT 4660 10134 4632 10126 4596 10159
$$
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:14 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 20, 5:14 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 614 PM CDT Thu Jul 20 2017 .UPDATE... Issued at 609 PM CDT Thu Jul 20 2017 Intense boundary-layer heating across eastern Montana has aided thunderstorm development/intensification across western North Dakota. This activity is evolving just downstream of a pronounced surface low primarily south of a well-defined wind shift where low-level lapse rates are steep and dew points are holding in the 50s. Multiple reports of large hail have come in with this activity and storms will likely linger well into the evening hours as low-level jet is expected to increase across the western Dakotas over the next several hours, partly in response to upstream short-wave trough that is expected to flatten the northern Plains ridge during the overnight hours. && .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 609 PM CDT Thu Jul 20 2017 Thunderstorms pushing across the area this evening will bring areas of IFR visibility, along with the threat of damaging wind gusts and large hail. The greatest chances for severe weather are generally along and east of Highway 83. Thunderstorm chances remain going into Friday, with the threat of severe pushing over eastern into portions of central North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AE LONG TERM...AE AVIATION...JJS
Hazardous weather outlook, Jul 20, 5:08 PM MDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-212315- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms remain possible across western into many portions of central North Dakota this evening. The main threats would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Local storm report, Jul 20, 5:43 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 3 W BUFFALO SPRINGS 46.17N 103.30W
07/20/2017 M73 MPH BOWMAN ND MESONET
RELAYED FROM BOWMAN AIRPORT VIA ARB
EMPLOYEE.
&&
AELocal storm report, Jul 20, 5:46 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 4 SW RHAME 46.19N 103.71W
07/20/2017 BOWMAN ND EMERGENCY MNGR
BARN DESTROYED, DESCRIBED AS "GONE".
&&
ZHLocal storm report, Jul 20, 5:49 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG GRIFFIN 46.22N 103.54W
07/20/2017 BOWMAN ND EMERGENCY MNGR
POWER LINES REPORTED DOWN NORTH SIDE OF
GRIFFIN ON HWY 12.
&&
ZHLocal storm report, Jul 20, 6:02 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 10 W AMIDON 46.48N 103.53W
07/20/2017 SLOPE ND EMERGENCY MNGR
AT THE HT RANCH, A HOPPER BIN WAS DESTROYED
AND SEVERAL ELECTRICAL POLLS SNAPPED. TIME
ESTIMATED FROM RADAR.
&&
ZHLocal storm report, Jul 20, 6:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 1 NW HETTINGER 46.02N 102.65W
07/20/2017 M58 MPH ADAMS ND ASOS
AIRPORT ASOS REPORT.
&&
ZHLocal storm report, Jul 20, 6:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 NW HETTINGER 46.01N 102.65W
07/20/2017 M58 MPH ADAMS ND ASOS
MEASURED BY AIRPORT ASOS.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:28 PM MDT | Special Weather Statement | BIS | Ward | 47 min |
| Jul 20, 6:58 PM MDT | Special Weather Statement | BIS | McHenry, Ward | 47 min |
| Jul 20, 7:03 PM MDT | Special Weather Statement | BIS | Pierce | 27 min |
| Jul 20, 7:20 PM MDT | Special Weather Statement | BIS | Burke | 40 min |
| Jul 20, 8:42 PM MDT | Special Weather Statement | BIS | Mountrail, Ward | 48 min |
| Jul 21, 12:58 AM MDT | Wind Advisory | BIS | Emmons, Logan, McIntosh | 114 min |
| Jul 21, 1:28 AM MDT | Special Weather Statement | BIS | Divide | 47 min |
| Jul 21, 2:18 AM MDT | Special Weather Statement | BIS | Dickey | 42 min |
| Jul 21, 2:44 AM MDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Burleigh, Emmons, Golden Valley and 7 more | 25 hr |
| Jul 21, 12:34 PM MDT | Special Weather Statement | BIS | Sheridan | 26 min |
| Jul 21, 12:50 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 55 min |
| Jul 21, 1:36 PM MDT | Special Weather Statement | BIS | Foster | 24 min |
| Jul 21, 1:44 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 61 min |
| Jul 21, 3:00 PM MDT | Special Weather Statement | BIS | Sheridan | 15 min |
| Jul 21, 3:18 PM MDT | Special Weather Statement | BIS | Burleigh | 27 min |
| Jul 21, 4:03 PM MDT | Special Weather Statement | BIS | Dunn | 27 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | BIS | Stutsman | 52 min |
| Jul 21, 5:09 PM MDT | Special Weather Statement | BIS | Grant | 21 min |
| Jul 21, 5:28 PM MDT | Special Weather Statement | BIS | Grant | 17 min |
| Jul 21, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 62 min |
| Jul 21, 5:45 PM MDT | Special Weather Statement | BIS | Emmons | 45 min |
| Jul 21, 5:59 PM MDT | Special Weather Statement | BIS | Burke | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.